Lake Huron, 2004

Marine Thunderstorm Winds in Lake Huron, July 13, 2004

July 13, 2004 · NWS DTX · 10 events in 8 counties and zones

10 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 13, 2:20 PM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 13, 2:20 PM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT TUE JUL 13 2004

.DISCUSSION...

SEVERE WEATHER WILL BE THE FIRST CONCERN IN SE MICHIGAN TONIGHT.
REMNANTS OF MORNING CONVECTION, OVERHEAD AT PRESS TIME, WILL EXIT TO
OUR EAST DURING THE LATE AFTERNOON AND ALLOW ADDITIONAL SURFACE
HEATING INTO THE EARLY EVENING. AT THE SAME TIME, THE STRONG LOW
PRESSURE SYSTEM AND COLD FRONT OVER THE WESTERN GREAT LAKES WILL
MOVE EASTWARD AND COLLIDE WITH VERY UNSTABLE AIR OVER LOWER
MICHIGAN. THE 18Z DTX SOUNDING SHOWS A FORMIDABLE CAP AROUND 800 MB,
WHICH IS ACTUALLY A POSITIVE FACTOR FOR SEVERE WEATHER DEVELOPMENT.
THIS CAP WILL ALLOW INSTABILITY TO BUILD UNTIL THE UPPER SUPPORT
ARRIVES AND EATS IT AWAY. AS THE UPPER SYSTEM APPROACHES, THE WIND
FIELD WILL IMPROVE TO BETWEEN 50 AND 60 KTS OF MAINLY UNIDIRECTIONAL
WIND SHEAR BY 00Z/8PM THIS EVENING. THIS, ALONG WITH CAPE AROUND
3000 J/KG, WILL MAINTAIN A LINE OF SEVERE THUNDERSTORMS IN SE
MICHIGAN DURING THE EVENING AND INTO THE OVERNIGHT HOURS. DAMAGING
WIND WILL BE THE MAIN HAZARD, BUT LARGE HAIL AND AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE.

A BRIEF DRY SLOT LATE IN THE OVERNIGHT HOURS AND EARLY WEDNESDAY
MORNING WILL END PRECIP IN SE MICHIGAN FOR A WHILE, THEN WRAP-AROUND
MOISTURE WILL ARRIVE, ALONG WITH DAYTIME HEATING AND CHILLY MID
LEVEL TEMPS, AND HELP GENERATE SCATTERED SHOWERS. THE 12Z ETA ALSO
SHOWS SOME SURFACE BASED CAPE LINGERING DURING THE AFTERNOON, AROUND
800 J/KG, ENOUGH TO KEEP A CHANCE OF GARDEN-VARIETY THUNDER IN THE
FORECAST AS WELL.

AFTER A CHANCE OF SHOWERS WEDNESDAY NIGHT, THE GFS IS ALONE IN
TRENDING BACK TO MORE OF CLOSED LOW AND SLOWER SOLUTION ON THE EXIT
OF THIS SYSTEM BY THURSDAY. FEEL THIS IS OVERDONE AS ANOTHER WAVE
DEVELOPS OVER CENTRAL CANADA IN ALL OF THE MODELS. THIS NEXT WAVE
WILL KEEP THE EASTERN GREAT LAKES WAVE MOVING ALONG, LIKE IN THE
ETA, ETA-XX, CANADIAN, AND EURO MODELS. WITH THAT MUCH SUPPORT FROM
THE OTHER MODELS, FEEL THAT WE CAN REMOVE THE CHANCE OF SHOWERS ON
THURSDAY, WITH THE EXCEPTION OF IN THE THUMB THURSDAY MORNING.

THERE IS STILL GOOD MODEL AGREEMENT SHOWING THE CENTRAL CANADIAN
WAVE MOVING INTO THE GREAT LAKES FRIDAY NIGHT WITH SOME WARM
ADVECTION PRECIP AHEAD OF IT, AND THE ASSOCIATED COLD FRONT MOVING
INTO SE MICHIGAN ON SATURDAY. THE AMPLIFIED LONG WAVE PATTERN WILL
CONTINUE OVER NORTH AMERICA WITH NW FLOW OVER THE GREAT LAKES AND
THE SHORT WAVE ARRIVING FROM CENTRAL CANADA. THIS WAVE WILL BE
SUPPLIED BY AN UPPER LOW OVER HUDSON BAY AND WILL HELP MAINTAIN THE
LONG WAVE TROF OVER THE EASTERN U.S. THROUGH EARLY NEXT WEEK. PLAN
TO KEEP A CHANCE OF SHOWERS AND STORMS IN THE FORECAST FOR SATURDAY,
THEN SUNDAY AND MONDAY WILL BE DRY WITH NORMAL TEMPS AND LOW
HUMIDITY AS CANADIAN HIGH PRESSURE WILL BE IN CONTROL.

THE 12Z GFS IS HINTING AT ANOTHER CHANCE FOR A CLOSED LOW BY SUNDAY
AS THE SHORT WAVE MOVES INTO THE BASE OF THE EASTERN U.S. UPPER
TROUGH, WITH A WAVE ALONG THE SURFACE FRONT OVER THE SOUTHERN GREAT
LAKES. WE PLAN TO KEEP SUNDAY AND MONDAY DRY FOR NOW AS THE GFS HAS
ALREADY TRIED AND FAILED TO FORECAST THE SAME PATTERN WITH OUR
CURRENT SYSTEM BY THIS THURSDAY. PREFER THE 00Z GFS SOLUTION, WHICH
IS TOO FAST IF ANYTHING COMPARED TO THE NCEP ENSEMBLE MEMBERS, IN
BREAKING DOWN THE AMPLIFIED LONG WAVE PATTERN HEADING INTO THE
MIDDLE OF NEXT WEEK. IT SHOWS A WEAK UPPER RIDGE HOLDING OVER THE
GREAT LAKES ON TUESDAY WITH SURFACE HIGH PRESSURE LINGERING OVER THE
EASTERN LAKES. EVEN CONSIDERING A SLOWER PACE OF CHANGE IN THE UPPER
AIR PATTERN, WELL BE ABLE TO START TUESDAY OFF DRY WITH TEMPS
AROUND NORMAL.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 13, 5:35 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
635 PM EDT TUE JUL 13 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140600-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
635 PM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

...SEVERE THUNDERSTORM WATCH 622 IN EFFECT UNTIL MIDNIGHT...

A LINE OF THUNDERSTORMS WILL MOVE FROM LAKE MICHIGAN...THROUGH
WESTERN LOWER MICHIGAN...AND INTO SOUTHEAST MICHIGAN THIS EVENING.
SEVERE WEATHER IS LIKELY WITH THESE STORMS. DAMAGING WINDS WILL BE
THE MAIN HAZARD...WITH THE STRONGEST STORMS CAPABLE OF WIND GUSTS TO
75 MPH. HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE AS WELL
AS AN ISOLATED TORNADO. IN ADDITION...HEAVY RAINFALL COULD LEAD TO
LOCALIZED FLOODING.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE AFTER 8 PM AROUND
THE TRI CITIES...AND CLOSER TO 10 PM FROM THE FLINT METRO AREA...TO
THE LAKE HURON SHORELINE...AND SOUTH THROUGH THE METRO DETROIT AREA.
GENERAL STORM MOTION WILL BE TO THE EAST AT 25 MPH...AND UP TO 45
MPH AS STORMS BECOME SEVERE.

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE
STATE TONIGHT AND COLLIDE WITH WARM AND HUMID AIR OVER SOUTHEAST
MICHIGAN. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN AND
WESTERN LOWER MICHIGAN...ALONG AND AHEAD OF THE COLD FRONT. ALL OF
THE STORMS WILL MOVE EASTWARD AND OUT OF THE AREA SHORTLY AFTER
MIDNIGHT...AND THE SEVERE WEATHER POTENTIAL WILL END.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE LOW PRESSURE
SYSTEM MOVES INTO THE EASTERN GREAT LAKES...BUT NO SEVERE WEATHER IS
EXPECTED.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY
AS ANOTHER COLD FRONT MOVES ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTERS HAVE BEEN ACTIVATED IN SOUTHEAST MICHIGAN.

BT

Event by event

10 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi

When
July 13, 8:08 PM EST
Where
Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi marine zone, Pinconning
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi

When
July 13, 8:08 PM EST
Where
Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi marine zone, Bay Port
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border

When
July 13, 9:10 PM EST
Where
Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border marine zone, Port Austin
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Pt Austin to Hbr Beach Mi

When
July 13, 9:10 PM EST
Where
Pt Austin to Hbr Beach Mi marine zone, Port Austin
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Hbr Beach to Pt Sanilac Mi

When
July 13, 9:15 PM EST
Where
Hbr Beach to Pt Sanilac Mi marine zone, Harbor Beach
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border

When
July 13, 9:15 PM EST
Where
Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border marine zone, Harbor Beach
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Hbr Beach to Pt Sanilac Mi

When
July 13, 10:32 PM EST
Where
Hbr Beach to Pt Sanilac Mi marine zone, Port Sanilac
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border

When
July 13, 10:32 PM EST
Where
Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border marine zone, Port Sanilac
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Pt Sanilac to Pt Huron Mi

When
July 13, 10:49 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
July 13, 10:49 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414029, 5414030, 5414033, 5414034, 5414031, 5414032, 5414035, 5414036, 5414037, 5414038.